Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 231, NWS Kansas City, MO

November 2, 2016Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 2, 2016, 10:03 PM CDT for Henry County, Johnson County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2016, 10:03 PM CDT (03:03 UTC)
Expired
Nov 2, 2016, 10:30 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

115 
WUUS53 KEAX 030303
SVREAX
MOC083-101-030330-
/O.NEW.KEAX.SV.W.0231.161103T0303Z-161103T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1003 PM CDT WED NOV 2 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  NORTHERN HENRY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1030 PM CDT

* AT 1002 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR URICH...OR
  12 MILES SOUTH OF HOLDEN...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...WINDSOR...LEETON...URICH...CALHOUN...CHILHOWEE...COAL...
  BLAIRSTOWN...TIGHTWAD...POST OAK...HARTWELL AND QUICK CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3840 9406 3865 9402 3866 9351 3845 9351
      3830 9352
TIME...MOT...LOC 0302Z 271DEG 33KT 3854 9396 

HAIL...1.00IN
WIND...60MPH
 
$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 6:41 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Nov 2, 6:41 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT Wed Nov 2 2016

.Short Term...(This Evening through Thursday Night)
Issued at 215 PM CDT WED NOV 2 2016

Convection increased early this afternoon along and/or just ahead
of a sfc front that has moved southeast into far nw MO/ne KS. The
first wave of stronger convection is already propagating off to
the east of the cwfa. However, high res models are consistent in
developing additional showers/thunderstorms along the front,
especially over the southeastern portion of the cwfa as the sfc
front begins to advance to the southeast later this afternoon and
early this evening. A few stronger storms may still develop later
this afternoon while sfc based instability exists over parts of
west central into central MO where temperatures are still in the
mid-upper 70s. Vertical shear weakens as you head you head south
but could see some small hail/wind gusts with some stronger
updrafts/storms.

Once the front pushes all the way through the area this evening,
some post frontal lower clouds will give way to clearing late
tonight. Sfc high pressure will build into the area for Thu with
beautiful autumn weather returning.

.Long Term...(Friday through Wednesday)
Issued at 215 PM CDT WED NOV 2 2016

A sharp upper level ridge axis will shift east from eastern KS through
MO Fri through early Sunday. Mild weather with light south winds
are expected through this period.

Medium range guidance is fairly consistent in taking a closed low
that is now meandering over the sw U.S. and opening it up while
lifting it northeast into the central High Plains by Sunday
night then shifting it slowly east as a positively tilted trough
by early Tue. By days 6 and 7 (Tue-Wed) guidance starts to diverge
on large scale features. Some chances for rain (still fairly low
pops) for late Sunday into Mon look reasonable. Whatever is left
of the weakening upper system by Tue may linger as a weak upper
level shear axis if the upper ridge builds back up to our east as
depicted by the ECMWF. In any case, a model blend dosen't yield
much in the way of rain chances at this time for Tue-Wed.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 641 PM CDT WED NOV 2 2016

Thunderstorms have developed just ahead of a cold front which resides
btn STJ and MCI. These storms wil remain south of MCI but are
expected to affect MKC thru 01Z otrw...have opted for VCTS at MCI.
This cold front which is already thru STJ is expected to sag thru the
rest of the TAF site btn 02Z-03Z. Models are suggesting MVFR cigs
movg into the terminals behind the front and this is supported by
current upstream obs. MVFR cigs are then expected to affect the
terminals thru 12Z-14Z before sctg out. Otrw...expect mainly clear
skies tomorrow morning. Winds are generally vrb at MCI and MKC and
will remain so until the cold front moves thru at which point winds
will shift to the north btn 5-10 kts which they already have at STJ.
IXD will be lgt out of the south thru 03Z-04Z when they will shift
the the north also btn 5-10kts behnd the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Short Term...DSA (SGF)
Long Term...DSA (SGF)
Aviation...73
Hazardous weather outlook, Nov 2, 4:53 AM CDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT WED NOV 2 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
453 AM CDT WED NOV 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING.
A FEW STORMS MAY BE STRONG...WITH GUSTY WINDS AND HAIL TO NICKEL SIZE
THE PRIMARY CONCERN.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 2, 4:10 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT WED NOV 2 2016

MOZ030-038-022145-
RAY MO-LAFAYETTE MO-
410 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE AND
SOUTHERN RAY COUNTIES UNTIL 445 PM CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ORRICK...OR NEAR RICHMOND...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICHMOND...LEXINGTON...ORRICK...HARDIN...HENRIETTA...CAMDEN AND
FLEMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3919 9416 3929 9414 3935 9383 3915 9383
TIME...MOT...LOC 2110Z 263DEG 23KT 3924 9408

LG
Special weather statement, Nov 2, 6:21 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT WED NOV 2 2016

MOZ021-029-030-030000-
RAY MO-CLAY MO-CLINTON MO-
621 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLINTON...WEST
CENTRAL RAY AND CENTRAL CLAY COUNTIES UNTIL 700 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LIBERTY...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...LIBERTY...GLADSTONE...EXCELSIOR SPRINGS...KEARNEY...
LAWSON...CLAYCOMO...PLEASANT VALLEY...GLENAIRE...HOLT...CRYSTAL
LAKES...EXCELSIOR ESTATES...WOODS HEIGHTS...MOSBY...HOMESTEAD AND
PRATHERSVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 11 AND 33.
 INTERSTATE 435 BETWEEN MILE MARKERS 42 AND 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3918 9452 3931 9457 3952 9423 3932 9408
TIME...MOT...LOC 2321Z 246DEG 23KT 3933 9446

MELL
Local storm report, Nov 2, 8:15 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 PM CDT WED NOV 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     DE SOTO                 38.98N 94.96W
11/02/2016  M63 MPH          JOHNSON            KS   PUBLIC

            63 MPH GUST MEASURED BY WEATHER STATION.

&&

NWS KANSAS CITY/PLEASANT HILL MO
IRIS SYSTEM
Special weather statement, Nov 2, 9:21 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 PM CDT WED NOV 2 2016

MOZ044-045-054-030300-
HENRY MO-PETTIS MO-JOHNSON MO-
921 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETTIS...
SOUTHEASTERN JOHNSON AND NORTHEASTERN HENRY COUNTIES UNTIL 1000 PM
CDT...

AT 921 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WARRENSBURG...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINDSOR AND LEETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3858 9377 3871 9371 3866 9344 3851 9350
TIME...MOT...LOC 0221Z 285DEG 16KT 3868 9372

MELL
Special weather statement, Nov 2, 9:44 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT WED NOV 2 2016

MOZ043-044-053-054-030330-
HENRY MO-JOHNSON MO-BATES MO-CASS MO-
944 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...
SOUTHEASTERN CASS...NORTHEASTERN BATES AND NORTHWESTERN HENRY
COUNTIES UNTIL 1030 PM CDT...

AT 944 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARCHIE...OR NEAR HARRISONVILLE...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...GARDEN CITY...ARCHIE...LEETON...URICH...CREIGHTON...
CHILHOWEE...BLAIRSTOWN...POST OAK...HARTWELL AND QUICK CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3843 9434 3863 9434 3863 9369 3834 9372
TIME...MOT...LOC 0244Z 272DEG 33KT 3857 9438

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 8:40 PM CDTSevere Thunderstorm WarningEAXCass, Jackson35 min
Nov 2, 9:21 PM CDTSpecial Weather StatementEAXJohnson39 min
Nov 2, 9:44 PM CDTSpecial Weather StatementEAXHenry46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.